Tennessee, 2015

Hail in Tennessee, August 15, 2015

August 15, 2015 · NWS OHX · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on August 15. A few reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on August 15. A few reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 15, 11:45 AM CST, 20 minutes earlier.

Area forecast discussion, Aug 15, 11:45 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT SAT AUG 15 2015

.AVIATION UPDATE...
18Z TAFS...A DISTURBANCE WILL CONTINUE TO SLOWLY CROSS THE AREA
THIS WEEKEND WITH SCT TSRA. WEAK WIND FIELDS WILL MAKE THESTORMS
DISORGANIZED AND SLOW MOVING. WILL CONTINUE TO INCLUDE VCTS IN
TAFS DUE TO GREAT UNCERTAINTY ABOUT EXACT LOCATION OF TSRA. SOME
PATCHY MVFR FOG IS POSSIBLE OVERNIGHT WITH LESS TSRA COVERAGE.
WINDS WILL BE LIGHT THROUGH THE NEXT 24 HOURS...MAINLY FROM THE
ESE.

13

&&

.PREV DISCUSSION... /ISSUED 1100 AM CDT SAT AUG 15 2015/

UPDATE...
HAVE UPDATED GRIDS AND ZONES TO INCREASE POPS OVER SOUTHWEST MIDDLE
TENNESSEE THROUGH THE MORNING INTO EARLY AFTERNOON. CONVECTION
HUNG UP OVER THIS AREA WITH LOCALLY HEAVY DOWNPOURS FAR SOUTHWEST
MIDDLE TENNESSEE THAT WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND IN LOW LYING AREAS.

PREV DISCUSSION... /ISSUED 839 AM CDT SAT AUG 15 2015/

MESOSCALE UPDATE...
UPPER TROUGH WITH COLDER TEMPS AND EMBEDDED SHORT WAVE SHOWING UP IN
THERMAL PATTERN QUITE WELL DOWN THROUGH MIDDLE TENNESSEE HAS SET
OFF SCATTERED CONVECTION OVERNIGHT AND EXPECT WILL CONTINUE
THROUGHOUT THE DAY. SLUGGISH MOVEMENT IN ANY SHOWER OR STORMS THAT
DEVELOP DUE TO WEAK WIND FIELDS ALOFT. CLOUDS AND SHOWERS WILL
HOLD TEMPS DOWN A BIT TODAY.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 15, 4:00 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT AUG 15 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

31

In the hours before

Special weather statement, Aug 15, 11:05 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT SAT AUG 15 2015

TNZ026-027-059-151745-
DAVIDSON TN-WILLIAMSON TN-CHEATHAM TN-
1205 PM CDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...NORTH
CENTRAL WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES UNTIL 1245 PM
CDT...

AT 1203 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BELLEVUE...OR 11 MILES SOUTHWEST OF NASHVILLE...MOVING NORTH AT
15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. PEA SIZE
HAIL HAS BEEN REPORTED.

LOCATIONS IMPACTED INCLUDE...
ASHLAND CITY...BRENTWOOD...FOREST HILLS...BELLE MEADE...KINGSTON
SPRINGS...PEGRAM...BELLEVUE AND BELLS BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3597 8687 3602 8709 3622 8710 3622 8678
TIME...MOT...LOC 1703Z 188DEG 12KT 3609 8697

13
Special weather statement, Aug 15, 11:26 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1226 PM CDT SAT AUG 15 2015

TNZ026-027-059-151815-
DAVIDSON TN-WILLIAMSON TN-CHEATHAM TN-
1226 PM CDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON...NORTHEASTERN
WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES UNTIL 115 PM CDT...

AT 1224 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
FROM BELLEVUE TO ANTIOCH. THESE STORMS WERE DRIFTING SLOWLY
NORTH ABOUT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...ASHLAND CITY...NASHVILLE...BRENTWOOD...FAIRVIEW...
NOLENSVILLE...FOREST HILLS...OAK HILL...BELLE MEADE...KINGSTON
SPRINGS...PEGRAM...BELLEVUE...ANTIOCH...BERRY HILL...BELLS BEND AND
NATCHEZ TRACE AT HIGHWAY 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3626 8716 3617 8659 3594 8666 3600 8709
TIME...MOT...LOC 1724Z 178DEG 2KT 3608 8699 3603 8668

13
Special weather statement, Aug 15, 11:37 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CDT SAT AUG 15 2015

TNZ005-023-024-151815-
STEWART TN-HUMPHREYS TN-HOUSTON TN-
1237 PM CDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON...NORTH
CENTRAL HUMPHREYS AND SOUTHWESTERN STEWART COUNTIES UNTIL 115 PM
CDT...

AT 1234 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NEAR TENNESSEE RIDGE AND ERIN. THESE STORMS WERE NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE  POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TENNESSEE RIDGE AND HOUSTON COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.  FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3644 8779 3616 8775 3616 8792 3622 8795
      3626 8794 3631 8796 3635 8798 3637 8800
      3639 8801 3642 8804
TIME...MOT...LOC 1734Z 178DEG 2KT 3627 8794

13
Special weather statement, Aug 15, 11:55 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1255 PM CDT SAT AUG 15 2015

TNZ075-151845-
BEDFORD TN-
1255 PM CDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEDFORD COUNTY UNTIL
145 PM CDT...

AT 1255 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SHELBYVILLE...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...WARTRACE AND RAUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3539 8648 3556 8651 3556 8628 3541 8626
      3541 8629 3539 8629 3538 8631
TIME...MOT...LOC 1755Z 182DEG 5KT 3546 8637

13

The radar

The Nashville radar (KOHX), 28 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Davidson

When
August 15, 12:05 PM CST
Where
Davidson County, 2.26 mi ESE of Richland
Measured
1 in hail
Reported by
Social Media
Coordinates
36.141, -86.841

Nickel to quarter size hail was reported in Sylvan Park.

Hail, Rutherford

When
August 15, 1:03 PM CST
Where
Rutherford County, 2.57 mi NNE of Windrow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.832, -86.547

Nickel size hail was reported 8 miles northeast of Eagleville. NWS employee could hear the hail hitting the roof of the phone during the phone call from the spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596593, 596594.